Maine, 2010

Flood in Maine, April 1 to 5, 2010

April 1 to 5, 2010 · NWS CAR · 1 event in 1 county or zone

A combination of heavy rain and melting snow caused the Mattawamkeag River at Mattawamkeag to rise slightly above flood stage. The river gradually rose above flood stage during the early morning hours of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A combination of heavy rain and melting snow caused the Mattawamkeag River at Mattawamkeag to rise slightly above flood stage. The river gradually rose above flood stage during the early morning hours of the 1st. The river crested just over a half foot above flood stage during the afternoon of the 2nd. The river slowly fell thereafter...falling below flood stage during the morning of the 5th. The flooding was minor...affecting only low lying wooded areas along the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 31, 3:20 PM EST, 8 hours 55 minutes earlier.

Area forecast discussion, Mar 31, 3:20 PM EST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
420 PM EDT WED MAR 31 2010

.SYNOPSIS...
LOW PRESSURE OFF THE COAST OF NEW ENGLAND WILL WEAKEN AND MOVE
AWAY TO THE SOUTHEAST TONIGHT AND THURSDAY AS A STRONG RIDGE OF
HIGH PRESSURE BEGINS TO BUILD INTO THE NORTHEAST. VERY WARM HIGH
PRESSURE WILL BE OVER THE AREA FRIDAY INTO THE COMING WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
THE NEAR TERM MODELS ARE ALL IN GOOD AGREEMENT THROUGH THE PERIOD.
A CUT OFF LOW SE OF THE COASTAL WATERS WILL CONTINUE TO FILL AND
DRIFT TO THE EAST AS A HIGH PRESSURE RIDGE BUILDS ACROSS THE
REGION. AT THE START OF THE PERIOD LINGERING SHOWERS WILL CONTINUE
ACROSS NRN ME AS THE OCCLUDED FRONTAL SYSTEM DISSIPATES. SHOWER
ACTIVITY SHOULD END BY MIDNIGHT. AREAS OF FOG WILL DEVELOP
OVERNIGHT AND WILL DISSIPATE SHORTLY AFTER SUNRISE TOMORROW.

LOADED MATCH MOS FOR MAX/MIN. BLENDED GFS/NAM/MOS FOR
WND/SKY/POP. BLENDED GFS/NAM/HPC GUIDANCE FOR QPF. LOADED NAWAVE 4
FOR SEAS IN THE COASTAL WATERS. FOR WIND GUSTS ADDED 20 PERCENT
FOR COASTAL WATERS...15 PERCENT FOR CWA.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
THURSDAY NIGHT WILL BE MAINLY CLEAR AND MILD ACROSS THE AREA AS
STRONG RIDGING BEGINS TO BUILD INTO THE NORTHEAST. TEMPS SHOULD
REMAIN ABOVE FREEZING ACROSS THE REGION. HIGH PRESSURE TO OUR
SOUTH COMBINED WITH STEEP RIDGING BUILDING INTO THE AREA SHOULD
BRING A MOSTLY SUNNY DOWNEAST...TO PARTLY SUNNY NORTH...SKY AND
HIGHS REACHING THE MID TO UPPER 60S DOWNEAST AND LOW 60S TO UPPER
50S OVER THE NORTH. TEMPS AT 850 SHOULD BE NEAR 10 C DOWNEAST BY
LATE FRIDAY. DAMP GROUND AND A LIGHT SOUTH WIND ARE EXPECTED TO
LIMIT SOLAR HEATING JUST A BIT. AFTER A MILD NIGHT FRIDAY NIGHT
TEMPS SATURDAY SHOULD SURGE INTO THE 70S THROUGHOUT MOST OF THE
AREA. THE AXES OF WARMEST TEMPS IS EXPECTED TO RUN FROM SOUTHERN
PISCATAQUIS NORTHEAST INTO SOUTHEASTERN AROOSTOOK COUNTY. HERE
SOUTH SOUTHWEST WINDS DOWNSLOPING OFF THE WESTERN MAINE MOUNTAINS
COMBINED WITH SUNSHINE AND STRONG SUBSIDENCE SHOULD BOOST TEMPS
TO THE MID TO UPPER 70S. A SOUTH WIND OFF THE WATER SHOULD LIMIT
HIGHS TO THE 60S SOUTH OF BANGOR. LINGERING SNOW COVER OVER THE
FAR NORTHWEST MAY KEEP HIGHS IN THE 60S THERE TOO. WARM AIR WILL
BE IN PLACE SUNDAY AND TEMPS SHOULD SOAR AT LEAST INTO THE 60S.
WARMING SUNDAY WILL DEPEND LARGELY ON THE TIMING OF A COLD FRONT
WHICH...IF HELD OFF UNTIL LATE AFTERNOON...COULD ALLOW SOME 70S
TO BE REACHED. RIGHT NOW...A MID AFTERNOON TIMING OF THE FRONT
SHOULD KEEP TEMPS IN THE 60S.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A COOLDOWN LOOKS TO BE IN STORE FOR THE EARLY PART OF NEXT WEEK
AND THEN A RETURN TO MILDER CONDITIONS EXPECTED BY MID WEEK.

A COLD FRONT IS FCST BY BOTH THE GFS AND EMCWF TO MOVE ACROSS THE
CWA SUNDAY NIGHT AND AGAIN LATER MONDAY. THERE IS NOT A WHOLE LOT
OF MOISTURE ASSOCD W/THE FRONT JUST SOME COOLER AIR AND A BIT OF
WIND. THE GMOS POPS WERE BACKED DOWN SOME FOR SUNDAY NIGHT INTO
MONDAY.

A MORE POTENT SYSTEM COULD TO AFFECT THE REGION ON TUESDAY AS THE
ECMWF SUGGESTS. THE GFS IS NOT AS STRONG AND APPEARS TO BE LATER
W/BRINGING ANY MEASUREABLE QPF TO THE REGION. SINCE THIS IS DAY 6
AND 7...GMOS WAS FOLLOWED WS/SOME SMOOTHING. GMOS MIN TEMPERATURES
WERE ADJUSTED SLIGHTLY UPWARD AS THE ECMWF AND CANADIAN
HEMISPHERIC POINT TO A WARMER SCENARIO.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: SOME LINGERING SHOWERS EARLY FOR CAR...PQI...HUL FROM
THE REMNANTS OF THE OCCLUDED FRONTAL SYSTEM THAT IS DISPUTING OVER
THE AREA. AREAS OF FOG ALL AREAS..IFR OVRNGHT BECOMING VFR THROUGH
THE REMAINDER OF THE PERIOD.

SHORT TERM: VFR CONDITIONS ARE EXPECTED THURSDAY NIGHT THROUGH
SUNDAY WITH THE EXCEPTION OF SOME PATCHY FOG LATE THURSDAY NIGHT
INTO FIRST THING FRIDAY MORNING.
&&

.MARINE...
A SCA FOR SEAS THROUGH MIDDAY THURS...A FEW LINGERING SHOWERS
FROM THE LOW PRESSURE SYSTEM TO THE SE OF THE WATERS...OTHERWISE
NO SIGNIFICANT WEATHER THROUGH THE PERIOD.
&&

.HYDROLOGY...
STEADY RAINFALL HAS COME TO AN END ACROSS THE CWA. SCT SHWR THIS
EVENING WILL PERSIST PRIMARILY OVER NRN ME THIS EVENING. RIVERS
AND STREAMS WILL CONTINUE TO RISE INTO THIS EVENING IN RESPONSE TO
ADDITIONAL RAINFALL AND MOUNTAIN SNOW MELT. HOWEVER...NO MAJOR
FLOODING IS EXPECTED. MINOR FLOODING OF LOW LYING AREAS NORMALLY
PRONE MAY OCCUR. NO SIGNIFICANT PRECIP IS EXPECTED THROUGH THE
NEXT SEVERAL DAYS...THIS SHOULD ALLOW RIVERS AND STREAMS TO
RECOVER FROM THE LAST COUPLE OF DAYS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT
     THURSDAY FOR ANZ050>052.

&&

NEAR TERM...NORTON
SHORT TERM...BLOOMER
LONG TERM...HEWITT
AVIATION...NORTON
MARINE...NORTON/BLOOMER
HYDROLOGY...
Hazardous weather outlook, Mar 31, 12:39 PM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
139 PM EDT WED MAR 31 2010

MEZ001>006-010-011-015>017-029>032-011745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
139 PM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
139 PM EDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Penobscot

When
April 1, 12:15 AM EST to April 5, 7:15 AM EST
Where
Penobscot County, 0.53 mi W of Mattawamkeag to 0.35 mi SW of Mattawamkeag
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.521, -68.361

The Mattawamkeag River at Mattawamkeag crested just over a half foot above flood stage. The flooding was minor...affecting only low lying wooded areas along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyWarnings in Maine, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218859.